Photo Blog–Rashes #lupus

I went to the Dermatologist on Thursday. She said that my rashes are consistent with Lupus but that there wasn’t anything she could biopsy, since they come and go relatively quickly (as opposed to scabbing, scarring, or turning into sores). My rashes have a life of their own all the time. They’re always red. Sometimes they’re blotchy. They’re never raised, but are sometimes accompanied by joint swelling. Sometimes they itch, sometimes they burn, sometimes they sting, sometimes they tingle, and sometimes they feel like nothing at all. Sometimes they’re over joints, sometimes not. Sometimes they come on when I’m stressed, or when it’s hot. Sometimes they come on at the same time as a migraine. Sometimes they seem to appear from lying down. Sometimes they come on when I feel I’ve over-exerted myself. Sometimes they come on for no reason at all.

Here’s one after standing. Pain went with it.

DSC_0250

Here’s one from typing. It happens for no reason, too. It itches, and it’s hot.

DSC_0264

I get this one a lot for no reason and it feels like a sun burn.

DSC_0238

This one stings like a chemical burn. I had it during my Rituxan too and thought it was a side effect, but I’ve been getting it again recently. It comes on after I shower for some reason.

DSC_0251

This is one I get from crying, being in a hot room, arguing, feeling embarrassed, or doing something that makes me feel nervous.

rash

A mottled rash I’ve gotten since I was a kid –“livedo reticularis”– Happens when I’m cold or nervous, or for no reason.

rash2

Raynaud’s feet.

rash3

And your typical Lupus “butterfly” rash. It usually feels hot, and sometimes it’s itchy. It comes on when I’m stressed, sick, too hot, menstrual, over-exerted, in pain, and for no reason. I have some form of this rash all the time now.

rash4

Advertisements

13 Comments

  1. I’ve been getting the same rashes (and I mean they look and feel EXACTLY the same from what you’ve described) and antihistamines help (even though it’s not an allergy). I don’t know if you’re on antihistamines at all but it could be worth trying – I’ve got no idea why they help (and neither does the doctor) but f I take them religiously it does minimise the rash.

  2. From the pictures and your description I get the same (or extremely similar) rash. I don’t know why but antihistamines help if I take them religiously (even though it isn’t an allergy). You might already take antihistamine but it might be worth trying.

    • Thanks for reading my blog. I’ve been taking benadryl every day for a few months to help my nasal allergies. I haven’t seen any change in my skin, unfortunately. If anything, it’s gotten worse, probably not from the benadryl, but just worsened disease activity. Cortisone cream is sometimes helpful for the itching/burning, it doesn’t seem to stop the redness though. They’re a big mystery right now, they seem to come and go and do as they please.

  3. Jill, thank you for sharing this photo blog on your experience with rashes. I think the visual and descriptions are very helpful. There are so many times that I have difficulty explaining my symptoms, but it is helpful to do a better job of this when I read/hear the way others describe their symptoms.
    Sending you good vibes,
    Monica

  4. I’ve been suffering from several kinds of rashes, too. They are gone after a while most of the time. Even when they are getting worse, increasing medication helps. (In my case, it means steroid.) But “livedo reticularis” is always there. It appeared several years before I was diagnosed with lupus. Since then, it’s never disappeared. Rashes are always my concern. Thank you for sharing the photos.

    • Hi Tommie! I’m sorry to hear that you have rashes too. I haven’t tried increasing steroids for rashes, but the doctor talked about trying quinacrine, which is similar to hydroxychloroquine. I also use cortisone cream when the rashes get itchy. It helps a little. I try to stay out of the sun too. I hope the doctor can help you with your rashes.

  5. I get so frustrated with my skin issues. They come and go, and usually, they come in when I’m trying to better myself with activities such as: stretching, tidying up my home, climbing the stairs to my laundry room…or for no reason at all (as if the previous were really “reasons” why my skin should flare up). Anyway, one cream my dermatologist prescribed that helps with the redness on my neck and arms and the butterfly on my face is Mirvaso cream (I think that’s spelled correctly). Problem is that is blanches skin to a very white pallor. I look like a corpse if I do not use tinted moisturizer or foundation over it.
    You’re so lovely and young; I’m so sorry you are going through the evils of Lupus.

    • thank you for being so kind 🙂 my rashes come and go in a matter of minutes or hours. The only relief I can get sometimes is from cortisone cream if the rash is itchy. It seems like I have so many kinds of rashes. My dermatologist talked about another antimalarial called quinacrine for the livedo ritucularis but if it’s only a cosmetic issue I don’t want to take another pill. My rheumatologist is going to treat me for stills disease which can cause rashes too, so hopefully a new treatment might take care of some of them. I break out in a rash when I’m more active too. It’s really annoying. The constant California sun doesn’t help either.

  6. Hi Jill- I found your page this morning as I was looking to determine if my daughter woke up with a rash or a sunburn (we weren’t out long, but she’s only 2 and VERY fair). I was looking through your pictures, I was wondering if you’ve heard of Rodan and Fields’ Soothe regimen? I’ve seen several cases of people getting relief, particularly from the butterfly rash, associated with lupus. If you’d like more info- I’d love to share- feel free to email me! Regardless! Good luck with everything! I think we’ve determined it IS sunburn.

  7. Hi, I know this is an old blog post of yours but I just had to chime in. I found your blog bc your rash pics showed up on Google image search. I’ve gotten the same rash since about age 20. I was also a really bad facial blusher since I was A little kid. Over the past 6 years I’ve developed rosacea as well and finally went to a doctor for it about a month ago. She diagonaed the rosacea but had no idea what was causing the chest blotches. Determined to finally fix all this, I started googling. Figured out my rashes were histamine reactions from triggers, so I cut out high histamine foods/drinks and started a low histamine diet. It helped reduce the flushing by about 1/2. I am now fairly confident all of this came from an unknown dairy allergy that has been having negative effects on my body my entire life. I’ve been very strict on no dairy this past week and my blotches are now 80% gone. It’s amazing. My hands/feet are also less sweaty and my facial redness is starting to heal. This is life changing for me. I’m starting to feel like a different person. Anyway, if you still have this problem, you might want to try altering your diet to see if that helps!

    • Hello Elizabeth, Thank you for reading my blog! Luckily my rashes have mostly dissipated due to taking Humira. My rashes are caused by Still’s Disease, a form of rheumatoid arthritis. I have already eliminated dairy from my diet due to lactose intolerance. I am on a fairly limited diet due to gastritis and other digestive issues, it seems I am already on a low histamine diet just by accident.Looking at the list of High Histamine foods on google, I realize I already don’t eat those foods, and have not for a while. I do think that food allergies play an important role in our overall health, I recently realized I was allergic to fish and it was causing me bladder pain, go figure. Thank you for reaching out, rashes are such a puzzle and I always appreciate input about them.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s